Alert archive / Montana / Red Flag Warnings in 2015
Red Flag Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 20, 2015, 2:46 PM MDT for 18 counties in Montana. It took effect at Aug 21, 2015, 11:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2015, 2:46 PM MDT (20:46 UTC)
- In effect from
- Aug 21, 2015, 11:00 AM MDT
- Expired
- Aug 21, 2015, 10:38 PM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2750 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247 WWUS85 KTFX 202046 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 246 PM MDT THU AUG 20 2015 MTZ112>118-211415- /O.NEW.KTFX.FW.W.0008.150821T1700Z-150822T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 246 PM MDT THU AUG 20 2015 ...RED FLAG WARNING IN EFFECT FROM 11 AM FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112... 113...114...115...116...117 AND 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT. * AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 113. FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 115. FIRE WEATHER ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER ZONE 118. * SITUATION...A STRONG COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHWEST MONTANA FRIDAY AFTERNOON AND EVENING. * WIND...WESTERLY WINDS 10 TO 15 MPH WITH GUSTS TO 25 MPH FRIDAY AFTERNOON...SHIFTING TO NORTHWESTERLY BEHIND THE COLD FRONT AT 20 TO 25 MPH WITH GUSTS TO 35 MPH FRIDAY EVENING. * HUMIDITY...15 TO 25 PERCENT ON FRIDAY AFTERNOON. HUMIDITIES SHOULD RECOVER ABOVE 75 PERCENT BY EARLY SATURDAY MORNING. * THUNDERSTORMS...MIX OF ISOLATED WET/DRY THUNDERSTORMS ARE POSSIBLE AHEAD OF AND ALONG THE COLD FRONT. * IMPACTS...ONGOING FIRES AND ANY NEW FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
4 follow-up statements
940 WWUS85 KTFX 210947 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 347 AM MDT FRI AUG 21 2015 MTZ112>118-212115- /O.CON.KTFX.FW.W.0008.150821T1700Z-150822T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 347 AM MDT FRI AUG 21 2015 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112...113...114...115...116...117 AND 118... * AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 113. FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 115. FIRE WEATHER ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER ZONE 118. * SITUATION...A STRONG COLD FRONT WILL MOVE INTO THE NORTHERN FIRE WEATHER ZONES THIS AFTERNOON AND THEN INTO THE SOUTHERN FIRE WEATHER ZONES THIS EVENING. * WIND...WESTERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH THIS AFTERNOON AHEAD OF THE COLD FRONT...WILL SHIFT TO NORTHWESTERLY BEHIND THE COLD FRONT AT 20 TO 25 MPH WITH GUSTS TO 35 MPH. * HUMIDITY...15 TO 25 PERCENT ON THIS AFTERNOON. HUMIDITIES SHOULD RECOVER ABOVE 75 PERCENT BY EARLY SATURDAY MORNING. * THUNDERSTORMS...A MIX OF ISOLATED WET/DRY THUNDERSTORMS IS POSSIBLE AHEAD OF AND ALONG THE COLD FRONT. * IMPACTS...ONGOING FIRES AND ANY NEW FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
091 WWUS85 KTFX 212103 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 303 PM MDT FRI AUG 21 2015 MTZ112>118-220600- /O.CON.KTFX.FW.W.0008.000000T0000Z-150822T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 303 PM MDT FRI AUG 21 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112...113...114...115...116...117 AND 118... * AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 113. FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 115. FIRE WEATHER ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER ZONE 118. * SITUATION...A STRONG COLD FRONT WILL MOVE INTO THE NORTHERN FIRE WEATHER ZONES THIS AFTERNOON AND THEN INTO THE SOUTHERN FIRE WEATHER ZONES THIS EVENING. * WIND...WESTERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH THIS AFTERNOON AHEAD OF THE COLD FRONT...WILL SHIFT TO NORTHWESTERLY BEHIND THE COLD FRONT AT 20 TO 25 MPH WITH GUSTS TO 35 MPH. * HUMIDITY...15 TO 25 PERCENT ON THIS AFTERNOON. HUMIDITIES SHOULD RECOVER ABOVE 75 PERCENT BY EARLY SATURDAY MORNING. * THUNDERSTORMS...A MIX OF ISOLATED WET/DRY THUNDERSTORMS IS POSSIBLE AHEAD OF AND ALONG THE COLD FRONT. * IMPACTS...ONGOING FIRES AND ANY NEW FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
644 WWUS85 KTFX 220237 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 837 PM MDT FRI AUG 21 2015 MTZ112>115-117-220345- /O.CAN.KTFX.FW.W.0008.000000T0000Z-150822T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 837 PM MDT FRI AUG 21 2015 ...RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY IS CANCELLED FOR FIRE WEATHER ZONES 112...113...114...115...AND 117... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITY VALUES HAVE RISEN SIGNIFICANTLY AS TEMPERATURES DROPPED BEHIND THE COLD FRONT. SEVERAL AREAS HAVE ALSO REPORTED WETTING RAINS. AS A RESULT...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ MTZ116-118-220600- /O.CON.KTFX.FW.W.0008.000000T0000Z-150822T0600Z/ LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 837 PM MDT FRI AUG 21 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 116 AND 118... * AFFECTED AREA...FIRE WEATHER ZONE 116 AND 118. * SITUATION...A STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH THE REGION THIS EVENING. * WIND...NORTHWEST WINDS 20 TO 25 MPH WITH GUSTS TO 35 MPH. * HUMIDITY...HUMIDITIES VALUES THIS EVENING REMAIN AROUND 20 PERCENT...BUT ARE STILL EXPECTED TO RECOVER ABOVE 75 PERCENT BY EARLY SATURDAY MORNING. * THUNDERSTORMS...ISOLATED WET/DRY THUNDERSTORMS REMAIN POSSIBLE THROUGH LATE THIS EVENING.. * IMPACTS...ONGOING FIRES AND ANY NEW FIRES THAT DEVELOP COULD SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
560 WWUS85 KTFX 220438 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1038 PM MDT FRI AUG 21 2015 MTZ116-118-220545- /O.CAN.KTFX.FW.W.0008.000000T0000Z-150822T0600Z/ LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 1038 PM MDT FRI AUG 21 2015 ...RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY IS CANCELLED FOR FOR FIRE WEATHER ZONES 116 AND 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITY VALUES HAVE RISEN ABOVE 30 PERCENT AND WIND GUSTS ARE GENERALLY BELOW 20 MPH. AS A RESULT...THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 20, 11:45 AM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 20, 11:45 AM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1145 AM MDT THU AUG 20 2015 AVIATION SECTION UPDATED .UPDATE... SMOKY SKIES CAUSED BY MULTIPLE LARGE WILDLAND FIRES IN WA/OR/ID REMAIN THE PRIMARY WEATHER ISSUE FOR OUR REGION TODAY. CURRENT SATELLITE IMAGERY SHOWS EXTENSIVE AREAS OF SMOKE UPSTREAM THAT WILL LIKELY BE REINFORCED BY ADDITIONAL BURNING TODAY. OTHER THAN THE SMOKE, WE'LL SEE WARM AND DRY CONDITIONS THROUGH THIS EVENING WITH HIGH TEMPS IN THE MID 80S FOR THE VALLEYS AND PLAINS. WARANAUSKAS && .DISCUSSION... TODAY THROUGH SATURDAY...WITH AN UPPER LEVEL RIDGE TO OUR WEST...WE ARE IN A NORTHERLY FLOW ALOFT. SKIES ARE GENERALLY MOSTLY CLEAR...BUT WIDESPREAD SMOKE FROM FIRES TO OUR WEST HAS MOVED INTO THE REGION. VISIBILITIES ARE AS LOW AS 2 MILES AT TIMES. THIS TREND SHOULD CONTINUE THROUGH TODAY. TEMPERATURES WILL BE SLOW TO WARM...BUT TEMPS SHOULD WARM INTO THE MID 80S FOR MANY AREAS BY LATE AFTERNOON. WINDS INCREASE THIS AFTERNOON AND OVERNIGHT. WINDS WILL BE STRONG OVER THE SOUTHERN ROCKY MOUNTAIN FRONT...BUT SHOULD REMAIN BELOW WARNING CRITERIA. IT REMAINS WINDY...BUT NOT QUITE AS WARM ON FRIDAY AHEAD OF A COLD FRONT. THE COLD FRONT WILL GENERALLY MOVE THROUGH DURING THE LATE AFTERNOON/EVENING HOURS. SOME LIGHT PRECIP WILL ACCOMPANY THE FRONTAL PASSAGE. SOUTHWEST MT WILL ONLY SEE A PASSING SHOWER AT BEST THOUGH. CAPE IS LOW...SO THE CHANCES FOR THUNDERSTORMS IS FAIRLY LOW. THE BEST CHANCE FOR SNOW WILL BE ABOVE 6500 FEET OVER THE NORTHERN ROCKIES AND THE LITTLE BELT MOUNTAINS. THE BEST TIME FRAME FOR SNOW WILL BE FROM 12 AM SATURDAY UNTIL 8 AM SATURDAY. GENERALLY ANY SNOW ACCUMULATIONS WILL BE LESS THAN 1 INCH AT THE HIGHER ELEVATIONS. IT REMAINS WINDY ON SATURDAY...ESPECIALLY EAST OF A CUT BANK TO GREAT FALLS LINE. TEMPERATURES WILL ALSO BE WELL BELOW NORMAL ON SATURDAY...WITH HIGHS MOSTLY IN THE 60S. BRUSDA SATURDAY NIGHT THROUGH THURSDAY...THE MEDIUM RANGE PERIOD BEGINS ON A DRY AND WARM NOTE. MODELS ARE CONSISTENT PLACING AN UPPER RIDGE OVER THE AREA SUNDAY AND MONDAY. TUESDAY FINDS THE RIDGE AXIS SHIFTING JUST FAR ENOUGH EAST TO ALLOW THE FLOW ALOFT TO BECOME SOUTHWESTERLY AND BRING ENOUGH MONSOONAL MOISTURE INTO SOUTHWEST MONTANA FOR ISOLATED MOUNTAIN THUNDERSTORMS. MODELS BEGIN DIVERGING WITH THEIR SOLUTIONS WEDNESDAY AND THURSDAY AS THE GFS BRINGS AN UPPER TROF TO WESTERN MONTANA WHILE THE ECMWF AND CANADIAN MODELS BRING SHORT WAVE ENERGY THROUGH THE BASE OF THE RIDGE. THE RESULT IS A GREATER AREAL COVERAGE OF SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. A COLD FRONT WILL PUSH ACROSS THE AREA WEDNESDAY BRINGING COOLER TEMPERATURES. TEMPERATURES WILL EXHIBIT A FALL-LIKE TENDENCY WITH BELOW SEASONAL AVERAGE TEMPERATURES SUNDAY FOLLOWED BY ABOVE AVERAGE READINGS MONDAY AND TUESDAY WITH TEMPERATURES FALLING AGAIN BELOW SEASONAL AVERAGES TO END THE WEEK. && .AVIATION... UPDATED 1745Z. DRY NORTHWEST FLOW ALOFT WILL CONTINUE. MIX OF VFR AND MVFR CONDITIONS EXPECTED AS AREAS OF SMOKE FROM NUMEROUS WILDFIRES WILL REDUCE VISIBILITIES TO LESS THAN 3 MILES AT SOME TAF SITES. IN SOME CASES, SMOKE IS DENSE ENOUGH TO BE OBSERVED AS BKN-OVC CLOUD DECK GENERALLY BETWEEN 2500-7000 FEET. MOUNTAIN OBSCURATIONS WILL ALSO BE PREVALENT OVER ALL LOCAL MTN RANGES. WARANAUSKAS && .FIRE WEATHER... EXPECT INCREASING WINDS TODAY ALONG WITH LOW HUMIDITIES. IT REMAINS BREEZY OVERNIGHT AND INTO FRIDAY. THERE IS THE POTENTIAL FOR FIRE WEATHER HIGHLIGHTS ON FRIDAY...MAINLY FOR THE GREAT FALLS AND HELENA AREAS BECAUSE OF LOW HUMIDITY AND GUSTY WINDS. A FAST MOVING COLD FRONT MOVES THROUGH FRIDAY EVENING. IT WILL BE COOL BUT WINDY YET ON SATURDAY. THIS PRECIPITATION EVENT WILL GENERALLY BE LIGHT...WITH MOST AREAS RECEIVING LESS THAN 0.10 INCHES...AND A FEW ISOLATED AMOUNTS NEAR 0.20 INCHES. EXTENDED...IT WARMS UP QUICKLY ON SUNDAY TO NEAR NORMAL...THEN WELL ABOVE NORMAL FOR MONDAY AND TUESDAY. WINDS ALSO INCREASE A BIT EARLY NEXT WEEK AS AFTERNOON HUMIDITIES LOWER. && .PRELIMINARY POINT TEMPS/POPS... GTF 86 58 78 45 / 0 0 10 40 CTB 82 54 70 40 / 0 0 40 50 HLN 86 52 80 47 / 0 0 0 30 BZN 84 49 82 45 / 0 0 0 20 WEY 76 37 75 34 / 0 0 0 10 DLN 82 48 80 42 / 0 0 0 10 HVR 84 55 80 47 / 0 0 10 40 LWT 82 55 81 43 / 0 0 0 40 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER HIGHLIGHTS FOR PORTIONS OF THE REGION TODAY AND FRIDAY. && WEATHER.GOV/GREATFALLS
Nearby
Red Flag Warnings in Montana, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.